Talk

Advanced search

Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Centra ben allergic reaction or another phase in the "illness"

(24 Posts)
SomethingFunny Thu 27-Nov-14 20:34:35

Basically, my son came up in non itchy oval dry patches. Didn't know what they were and the were increasing in number. Looked a bit like ringworm or discoid eczema but could have been anything. Took him to the nurse and was told it was probably eczema and prescribed Cetraben to apply twice a day. This was Monday afternoon. We dutifully slapped in on him twice a day. Noticed his skin was getting redder. Now his front and back and neck are very red and rough like sandpaper and it is getting itchy and sore now. We have stopped using the cream. I have made another appointment for the doctor for Monday (none available sooner).

According to google, Cetraben can cause occasional allergic reactions. Anyone here had one? Does this sound like it could be one? And any idea what in the Cetraben causes a reaction?

Gileswithachainsaw Thu 27-Nov-14 20:36:37

Have a Google for pitaryasis rosea
(sp)

if it's that then.it hoes on for potentially weeks

boxoftissues Thu 27-Nov-14 20:37:08

I use cetraben without any problems. I would give him some antihistamine to calm down the allergic reaction.

SomethingFunny Thu 27-Nov-14 20:46:36

It could very well be pityryasis rosea... Thank you.

The doctor should be able to diagnose that I hope!

Gileswithachainsaw Thu 27-Nov-14 20:51:01

Yes the Dr should be able to.

The down side is it can last up go six weeks I think. Dd has eczema anyway so it lasted way past that. There's not much you can do but keep moisturised (cetera ban and the like doesn't work for us. made it worse) and antihistamine for the itching.

She was ok for school though even though. It looked awful.

fairgame Thu 27-Nov-14 20:54:42

DS is allergic to cetraben. He was given it for eczema and ended up redder and more itchy. The GP gives him either oilatum or aqueous cream instead now.

anotherdayanothersquabble Thu 27-Nov-14 20:59:35

My DS is highly reactive to lots of things and reacts to anything with paraffin in it, red itchy skin. I think it is relatively unusual as most eczema emollients are paraffin based but as soon as we stopped using paraffin based products, his skin improved.

Reactions are so difficult to figure out and so individual, often coming and going without knowing what they are, but, it could be paraffin. It could also be that an initial reaction to something else has made him temporarily hypersensitive and that it will pass.

I hope you manage to make him more comfortable.

Gileswithachainsaw Thu 27-Nov-14 21:00:08

When you say aqueous cream. do you mean you apply that as a cream or use as a soap. just it's not actually recommended for eczema from what I've read on here.

SomethingFunny Thu 27-Nov-14 21:02:03

These are pictures of the weird patches lt weekend and today- both photos of his neck.

It does look awful. I must admit I had got a little worried if it was Scarlett fever!!

SomethingFunny Thu 27-Nov-14 21:04:50

So it is still possible to be a reaction to the Cetraben. We have stopped using it now. I guess if the rash goes away in the next couple of days it is more likely to be an allergic reaction and if it is still there or worse by Monday then it is Something Else.

Gileswithachainsaw Thu 27-Nov-14 21:07:13

That does look similar to what dd had.

has he had any cold like symptoms. High temp, sore throat etc

SomethingFunny Thu 27-Nov-14 21:10:41

Other skin reactions he has had: very bad nappy rash when about 6 weeks old (which started to clear when we went away for a day and forgot the nappy cream)

Dry skin as a baby (he's 4 now) but not since.

Terrible chicken pox (still scarred and had it at 18 months)

Other relevancies: I am allergic to everything and have asthma and eczema, DH has a Nickel allergy.

SomethingFunny Thu 27-Nov-14 21:11:32

He hasn't had any symptoms that I have noticed :/

Gileswithachainsaw Thu 27-Nov-14 21:16:45

Dds started with what basically appeared to be a bad cold like virus. It was diagnosed twice as a viral rash. but it didn't go. And the rash was hot to touch and like sandpaper.

her skin never really recovered it's even more sensitive now sad

I use all hypoallergenic vegan and chemical free products now which helps

SomethingFunny Thu 27-Nov-14 21:30:43

Have tried to remember... He did have a low grade fever and was off colour in half term just after having his flu jab. So that would have been about a couple of weeks before he got the first patch?

Gileswithachainsaw Thu 27-Nov-14 21:35:21

The first patch, was it just a pink.oval.patch of dry skin?

and how long after that appeared did the rest of the rash appear. Internet says 5-15 days

SomethingFunny Thu 27-Nov-14 21:48:24

Well we didn't really notice it. Because he is getting more independant- dressing himself, washing himself in the bath etc - we kind of missed the first patches/didn't take any notice as just thought they were dry skin. It wasn't until there was several oval patches that looked weird that we started to take notice and not just dismiss them as just a patch of dry skin. He has definitely had them for a couple of weeks, but could be (a little) longer. The redness appeared Tuesday/Wednesday this week.

Gileswithachainsaw Thu 27-Nov-14 21:50:34

It dies sound like it could well be. But definitely worth a trip to the Dr to rule out an allergy

SomethingFunny Thu 27-Nov-14 21:54:10

I have the photos to show him of before and now in case there is any more change.

From NHS website doesn't sound like there is any treatment anyway! sad

SomethingFunny Thu 27-Nov-14 21:54:56

Thank you all again.

fairgame Thu 27-Nov-14 21:55:46

I used it as a cream giles as that's what I was told to do by the dr. I have to say it worked a treat at keeping his skin moisturised when he had his suncream allergy. They have only prescribed oilatum the last few times though so maybe they aren't prescribing it anymore.

Gileswithachainsaw Thu 27-Nov-14 21:56:14

Good luck flowers

be prepared for it to.last a while sad

his skin may well be incredibly fragile for a long time after

SomethingFunny Wed 17-Dec-14 16:55:25

Hi. Back to update this thread!

I went back to the doctor after this thread and was prescribed hydrocortisone and a different eczema cream/moisturiser. It didn't help (except to stop the patches being dry).

We have been back again and have now got an anti fungal cream in case it is ringworm. The GP doesn't seem sure though.

He still has it on his neck/ chin and bottom badly, and small patches on his torso, tummy, upper arms, face, upper legs and willy.

If it is still there on Monday, I need to make another appointment.

What a saga!!

SomethingFunny Fri 09-Jan-15 09:58:29

Back to update for completeness:

It turns out that it is discoid/ nummular eczema. We saw the doctor again on Monday and were prescribed Eumovate. It is working really well and most of the patches have gone or are going now, just his bottom still to clear up. It took 2 months, but I think we have it finally sorted!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now